Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 75, NWS Charleston, SC

July 16, 1997Berkeley County, Charleston County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 16, 1997, 2:39 PM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 1997, 2:39 PM EDT (18:39 UTC)
Expired
Jul 16, 1997, 3:30 PM EDT
In force
51 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Berkeley County, SC, Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 108 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 3:00 PM EDTThunderstorm Wind 60North Charleston, SCA 40x80 foot section of the roof at the ABF Freight System, Inc was blown off .

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.7 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1997-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1704 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1997-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1704 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 161841 RRA
SVRCHS
SCC015-019-161930-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
239 PM EDT WED JUL 16 1997
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  330 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN  SOUTH CAROLINA
 
   ...BERKELEY COUNTY...CHARLESTON COUNTY
 
 
RADAR INDICATED A SEVERE THUNDERSTORM RIGHT ALONG THE BERKELEY AND
CHARLESTON COUNTY LINE JUST WEST OF US 17 NEAR MCCLELLANVILLE. THIS
STORM IS EXPECTED TO DRIFT SLOWLY TO THE WEST.
 
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONESP
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:05 PM EDT, 34 minutes earlier.

Area forecast discussion, Jul 16, 2:05 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
205 PM EDT WED JUL 16 1997

JUST AN ISOLD TSTM IN NRN CHS COUNTY AND ANOTHER AREA OF WIDELY SCT
TSTMS OFF THE SE GA CST ERLY THIS AFTN. VERY SLOW MVMNT WITH BOTH
AREAS. LIKE YDAY...EXPECT SCT DEVLPMNT WITH THE HEAT OF THE DAY...WITH
FOCUS LIKELY AIDED THIS AFTN INLAND WITH THE ADVANCE OF C-BREEZE.
MODELS DIFFER SOME ON SFC FEATURES WITH PLACEMENT AND STRENGTH OF
POTENTIAL LO OVR GULF CST RGN...UPR FEATURES KP TROF ALONG E CST
EXTENDNG SWWRD TO NW GULF...BUT FOR THE SE CST FEATURES REMAIN
UNIMPRESSIVE WITH TROF ALONG CENTRL SC BY LATE IN PD KEEPING WARM AND
HUMID SW FLO. UNLES MAJOR AND QUICK CHG TO PATTERN...LUKS LIKE SIM
CONDS EXPECTED INTO THE EXTNDD. CWF BLO SCA CRIT INTO FRI.

   CCF
CHS ARPT    74/93/73/92   2223
CHS CITY    78/89/78/89
SAV ARPT    73/94/73/93   2222

   CWF
.TONIGHT...SW WIND 15 KT. SEAS 3 FT. SCT TSTMS.
.THU THRU FRI...SW WIND 15 KT. SEAS 3-4 FT. SCT TSTMS.

MJR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:49 PM EDTSevere Thunderstorm WarningCHSBeaufort41 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.